Importance of antibiotic class to the development of Clostridium difficile infection (CDI) in adults: A systematic review

Laitan Oluwatosin Lansebe, The University of Texas School of Public Health

Abstract

C. difficile causes gastrointestinal infections in humans, including severe diarrhea. It is implicated in 20%-30% of cases of antibiotic-associated diarrhea, in 50%-70% of cases of antibiotic-associated colitis, and in >90% of cases of antibiotic-associated pseudomembranous colitis. Exposure to antimicrobial agent, hospitalization and age are some of the risk factors that predispose to CDI. Virtually all hospitalized patients with nosocomially-acquired CDI have a history of treatment with antimicrobials or neoplastic agent within the previous 2 months. The development of CDI usually occurs during treatment with antibiotics or some weeks after completing the course of the antibiotics. ^ After exposure to the organism (often in a hospital), the median incubation period is less than 1 week, with a median time of onset of 2days. The difference in the time between the use of antibiotic and the development of the disease relate to the timing of exogenous acquisition of C. difficile. ^ This paper reviewed the literature for studies on different classes of antibiotics in association with the rates of primary CDI and RCDI from the year 1984 to 2012. The databases searched in this systematic review were: PubMed (National Library of Medicine) and Medline (R) (Ovid). RefWorks was used to store bibliographic data. ^ The search strategy yielded 733 studies, 692 articles from Ovid Medline (R) and 41 articles from PubMed after removing all duplicates. Only 11 studies were included as high quality studies. Out of the 11 studies reviewed, 6 studies described the development of CDI in non-CDI patients taking antibiotics for other purposes and 5 studies identified the risk factors associated with the development of recurrent CDI after exposure to antibiotics. ^ The risk of developing CDI in non-CDI patients receiving beta lactam antibiotics was 2.35%, while fluoroquinolones, clindamycin/macrolides and other antibiotics were associated with 2.64%, 2.54% and 2.35% respectively. Of those who received beta lactam antibiotic, 26.7% developed RCDI, while 36.8% of those who received any fluoroquinolone developed RCDI, 26.5% of those who received either clindamycin or macrolides developed RCDI and 29.1% of those who received other antibiotics developed RCDI. Continued use of non-C. difficile antibiotics especially fluoroquinolones was identified as an important risk factor for primary CDI and recurrent CDI. ^

Subject Area

Health Sciences, Public Health

Recommended Citation

Laitan Oluwatosin Lansebe, "Importance of antibiotic class to the development of Clostridium difficile infection (CDI) in adults: A systematic review" (January 1, 2012). Texas Medical Center Dissertations (via ProQuest). Paper AAI1511828.
http://digitalcommons.library.tmc.edu/dissertations/AAI1511828

Share

COinS